ARTICLE 6: This is the sixth article in a series of six, and could be the most important article an individual with a substance abuse problem may read. TAKING METHADONE IS A SERIOUS BUSINESS! It is IMPERATIVE that you understand the consequences involved in taking other prescription medicines, over-the-counter medicines and/or alcohol when you are taking methadone.
Methadone is a rigorously-tested, man-made opiate that is safe and effective for the treatment of narcotic withdrawal and dependence WHEN IT IS TAKEN IN THE PRESCRIBED MANNER, following a structured and individually-tailored program. Opioids release an excess of dopamine, the “feel good” chemical, in the body and this is why users get addicted. They become used to the rush of dopamine that continuously flows to the opioid receptor in the brain that changes their behavior.
Taken orally on a daily basis, methadone suppresses narcotic withdrawal for between 24 and 36 hours. Because methadone is effective in eliminating withdrawal symptoms, it is the basis for programs used for detoxification processes. Methadone reduces the craving associated with opiate addiction and blocks the “high” by not producing the euphoric highs and lows experienced by an opiate addict. Taking methadone in combination with many drugs, especially the following, may cause serious physical harm and could cause death: Alcohol, Anti-anxiety medications, Anti-depressants (i.e., Elavil), Hallucinogens (i.e., LSD), Sleeping pills (i.e., barbiturates or benzodiazepines), Stimulants (i.e., cocaine), Darvon and/or Darvocet should not be taken with methadone, since it interferes with the way methadone works.
Both oxycontin and methadone are long-acting narcotics. Combining these two drugs can be fatal! Any patient who tests positive for oxycontin will lose all take-home privileges. You must sign a release of information for SEGTC to contact the doctor that prescribed the medication if you have a prescription for oxycontin. Take-home medication will not be granted or restored until you have proven that the use of oxycontin has been discontinued or that your physician confirms that oxycontin is required to treat a documented medical condition and that the physician is aware of your participation in a methadone treatment program. Identical conditions apply to the abuse of other drugs including, but not limited to, alcohol, benzodiazepine, marijuana or other opiates.
Methadone is a synthetic opioid analgesic with multiple actions and side effects similar to other opioid compounds (such as codeine, Darvon, Demerol, Dilaudid, heroin, morphine, Percodan, etc.). The most prominent actions and side-effects involve the central nervous system (your brain) and structures composed of smooth muscle.
Although the potencies and specific adverse side effects of various opioids differ, the overall effect upon the brain and its vegetative centers, such as the breathing center, is addictive. It is CRITICAL, therefore, that every patient STOP the use of all opioid drugs once a methadone treatment plan, whether maintenance or detoxification, has begun. If opioid use continues during the period that your methadone dosage is being stabilized, the results could be potentially FATAL!
Medications that increase methadone levels which may increase the risk of toxicity including risk of QT* prolongation and cardiac arrhythmias are Fluoxetine, Fluroxamine, Imatinib, and Ranolazine. *The long QT syndrome (LQTS) is a rare congenital heart condition with delayed repolarization following depolarization (excitation) of the heart, associated with syncope (fainting) due to ventricular arrhythmias, possibly of type torsade de pointes, which can deteriorate into ventricular fibrillation and ultimately sudden death. Arrhythmia in individuals with LQTS is often associated with exercise or excitement.
Medications that may increase the risk of CNS (Central Nervous System) depression and psychomotor impairment are Butalbital Combinations, Codiene, Hydrocodone, Oxycodone, Propoxyphene and Tramadol.
For some patients who have not used significant amounts of opioids previously, an excessive consumption of any opioid may cause some of the major hazards listed below or others not listed: (1)Severe Sedation, (2)Respiratory Depression / Arrest , (3)Circulatory Collapse and (4)Cardiac Arrest.
If a patient is fairly tolerant of opioids, the side effects are not usually experienced but they can occur if illegal opioids (street meth) are used in conjunction with your treatment program. Patients in a program should not use tranquilizers, antidepressants, or any other drug that sedates without requesting and obtaining permission from the SEGTC physician.
It is also dangerous to use alcohol excessively in combination with other drugs that sedate. Alcohol consumption is not recommended when on methadone. If you feel you have an alcohol problem, please discuss this with your counselor. High doses of cocaine and other stimulants can also be dangerous. It is imperative that you do not use any sedative or mood-altering medications without the permission of the SEGTC physician. A Combination of “drug cocktails” is potentially dangerous and could be FATAL!
The bottom line is this: Drugs taken without a physician’s direction can be dangerous. Combinations of drugs, especially if you are a methadone patient, can rob you of your life. It is CRITICAL for potential patients to completely commit to the physician’s and the program’s guidelines in order to succeed in making treatment a life-changing event.